Jump to content


Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Photo

Prednisone


  • Please log in to reply
6 replies to this topic

#1 Kiwi

Kiwi

    Senior Bronze Member

  • Members
  • PipPipPip
  • 57 posts
  • Location:Whangamata, New Zealand

Posted 03 April 2007 - 05:53 PM

Thanks for all the feedback on my last post - sorry my computer is on the blink right now.
Well I went to my rheumatologist appt with all my prednisone stories to ask her opionion. At first she was like "no no no, this is not what we do". Then after hearing me out she changes her mind! "well I suppose we couild give it a go for a month and see if there's a difference.. but I don't want to put you on a high dose".
Then when I got the prescription filled she had put three months instead of one? Needless to say I'm on the hunt for a new rheumatologist!

But the real news is - after the second or third DAY on it I noticed a significant improvement. significant. I can reach the floor easier, I can get out of bed and not be stiff or get up from a chair easier. Amazing stuff and I'm enjoying the quality of life and extra energy.
Thanks all, Megan
Kiwi

Diagnosed 2006 - Diffuse Scleroderma
Skin and lung involvement

#2 barefut

barefut

    Platinum Member

  • Bloggers
  • PipPipPipPipPipPipPipPipPipPip
  • 1,159 posts
  • Location:NW Washington

Posted 03 April 2007 - 06:12 PM

Hi Megan,

So, glad to hear you are feeling better! What dose did she put you on?

Did you tell her our stories?

Don't forget to watch for side effects. My rheumatologist orders bloodwork on me every 3 months to check on the effects of the meds.

Take care and enjoy your pain free days!

Barefut

#3 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,261 posts
  • Location:Minnesota

Posted 03 April 2007 - 06:24 PM

Hi Megan,

In my experience, it's normal practice for doctors to give a 3-month prescription, even if you are going on a one-month trial. That way, if the med is helpful you may not need an appointment in order to just get a refill prescription. So, if that's what you were referring to as needing to get a new rheumatologist, you might want to reconsider. I tell ya, we all get thrown for a loop on various things when we are new to all of this, as much of it doesn't seem to make any sense at all.

If you haven't yet, I hope you also share with her the warnings regarding prednisone and scleroderma, because MANY rheumatologists are not aware that the reaction to prednisone can be dangerous and life-threatening in scleroderma patients. See:

Prednisone and Scleroderma
Corticosteroids (such as prednisone) strongly increase the short-term risk of developing scleroderma renal crisis (kidney failure). It also causes a 70 percent increased risk of developing pneumonia. It is crucial to avoid corticosteroids in patients with systemic scleroderma.

Some of us have conditions which can only be treated with prednisone, which is another issue entirely. Generally, it is avoidable, and as you see even short-term use can cause severe problems, which can lead to an unnecessarily early demise.

With that warning and disclaimer, I'm glad that you are experiencing some relief with it. My husband (who does not have scleroderma) is on a short-term course of high dose prednisone now. He's thrilled with how much better he feels, but he's also braced for the idea that it may be a short-lived wonder. Still, he's enjoying the temporary relief, to the max.

If this is all new information to you, and not something you had a chance to discuss with your rheumatologist prior to going on prednisone, then please don't panic and go cold turkey on it. It is extremely important to discuss all the issues with your doctor, first of all, and if you mutually decide to go off of it, it must be done very carefully, as it is not a med that can just be stopped cold. Rather, it needs to be tapered down very slowly in a regimen that your doctor prescribes.


Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#4 peanut

peanut

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 738 posts

Posted 04 April 2007 - 09:44 AM

Yeah it takes a while for the side affects. I've been on it for six months and now I'm starting to see the weight gain, chubby cheeks and slower healing. There's talk of weaning me off of it which might be good seeing that I'm not too partial to looking like a chipmunk... well at least I'm a slightly more energetic chipmunk.

peanut

You can deprive the body but the soul needs chocolate
my HMO makes me wear a helmet...

#5 Gi Gi

Gi Gi

    Senior Bronze Member

  • Members
  • PipPipPip
  • 34 posts

Posted 04 April 2007 - 01:20 PM

Hey Megan, I am so glad to hear you are feeling better!!! Sorry things are not going so well with your doctor though. Communication is everything!
Your Friend,

Gi Gi

#6 Kiwi

Kiwi

    Senior Bronze Member

  • Topic Starter
  • Members
  • PipPipPip
  • 57 posts
  • Location:Whangamata, New Zealand

Posted 05 April 2007 - 01:24 PM

Hi all
I'm taking a dose of 5 mg a day. I have not noticed a difference in my hands but I have in my major joints.
I've also not noticed any side effects... hopefully with 5mg I may not get any.
What doses are some of you on where you feel side effects?
Megan
Kiwi

Diagnosed 2006 - Diffuse Scleroderma
Skin and lung involvement

#7 peanut

peanut

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 738 posts

Posted 05 April 2007 - 04:36 PM

Hi Megan,
I started on 5 for a few months. They tried to wean me off of it but my lungs plummeted so they jacked me to up 10, then allergy season has hit so I went to 30-20... now I'm back to 15. It wasn't until I was over 10 mg that I started really seeing the prednisone belly, chubby cheeks, slow healing and weird appetite.

My rheumatologist raised my Imuran and said they start to try to wean me off prednisone… hopefully all the way off!

I think you’re ok on 5mg…. but that’s just me.
peanut

You can deprive the body but the soul needs chocolate
my HMO makes me wear a helmet...